ASN logo
ASN Wikibase Occurrence # 36901
Last updated: 19 June 2020
This information is added by users of ASN. Neither ASN nor the Flight Safety Foundation are responsible for the completeness or correctness of this information. If you feel this information is incomplete or incorrect, you can submit corrected information.

Date:12-OCT-1996
Time:06:24
Type:Silhouette image of generic RV6 model; specific model in this crash may look slightly different
Van's RV-6A
Owner/operator:Private
Registration: N16DK
C/n / msn: 21630
Fatalities:Fatalities: 2 / Occupants: 2
Other fatalities:0
Aircraft damage: Written off (damaged beyond repair)
Category:Accident
Location:Hurricane, UT -   United States of America
Phase: Unknown
Nature:Private
Departure airport:(UT47)
Destination airport:Phoenix, AZ (IWA)
Investigating agency: NTSB
Narrative:
The pilot took off in dark night conditions. The private airport's pilot-controlled runway lighting controller was malfunctioning at the time, and this had been reported to airport users. The runway lights could be turned on manually upon request, but the president of the airport landowners association reported that the pilot did not request the lights to be turned on for the accident flight. He was current for night flight according to Federal Aviation Regulations, but had not flown at night for almost two months and had logged only 15.2 hours of total night flight time. A witness reported that the aircraft became airborne, and that about two minutes later there was a very loud 'thud' at which point the engine noise ceased. Investigators who responded to the accident scene found no evidence of aircraft or engine malfunction, and photographed the airplane's vertical speed indicator captured at a 1,900 foot per minute descent rate indication. Toxicology tests on the pilot detected 0.094 ug/ml diphenhydramine (Benadryl), a sedating antihistamine, in the pilot's blood, 0.152 ug/ml diphenhydramine in liver fluid, and 33.400 ug/ml acetaminophen (Tylenol) in lung fluid.

CAUSE: The pilot's impairment of judgment and performance due to drugs (diphenhydramine) which led to spatial disorientation and loss of aircraft control. Contributing to the accident were: dark night lighting conditions; inoperative airport runway lights; the pilot's inadequate preflight planning/preparation; and the pilot's lack of total experience in night flight.

Sources:

NTSB: https://www.ntsb.gov/ntsb/brief.asp?ev_id=20001208X06978


Revision history:

Date/timeContributorUpdates
24-Oct-2008 10:30 ASN archive Added
27-Jun-2016 07:16 junior sjc Updated [Operator]
21-Dec-2016 19:23 ASN Update Bot Updated [Time, Damage, Category, Investigating agency]
27-Jan-2017 07:51 junior sjc Updated [Narrative]

Corrections or additions? ... Edit this accident description